16 Students Sent to the Hospital After Receiving Insulin Shots at School by Mistake


  than a dozen students were hospitalized on Monday after being mistakenly injected with insulin at school  Sixteen high-schoolers at Indianapolis’ McKenzie Center for Innovation & Technology were supposed to be getting a tuberculosis screening but were accidentally given a “small dosage” of insulin, according to Fox 59, who spoke with the Metropolitan School District of Lawrence Township  The school district told Fox 59 that the affected students — whose shots were administered by Community Health Network personnel — were admitted to nearby hospitals and that their parents were notified of the incident right away  “We are working closely with Community Health Network to determine the cause of the error; and to evaluate processes as needed,” the school said in a statement to Fox 59 “The MSD of Lawrence Township has a long-standing and strong partnership with Community Health Network ”  “We have full confidence that the events of today are isolated in nature and will be addressed swiftly by the Community Health Network,” the statement continued Image zoom  Doctors told Fox 59 that the administration of insulin to a person without diabetes can cause them to experience hypoglycemia, “a condition caused by a very low level of blood sugar,” Mayo Clinic says, adding that some side effects may include sweating, fatigue, pale skin and shakiness  John Kunzer, president of Community Physician Network, told Fox 59 that “The worst case would be people can get shaky, sweaty, they can pass out, they can have seizures And sometimes, if [blood sugar] got really low, it could be serious.”  One parent, Lucille Knowles, told the station that her daughter, who was injected with the insulin, was taken to the hospital and monitored for five hours According to her mother, the “scared” girl felt shaky and cold and noticed a red bump on her arm  “You’ve got people’s lives in your hands. Because they could have died, my daughter could have died,” she said in a conversation with Fox 59 “So yes, I’m very angry.” Image zoom  “I just want to know how did this happen, why did you not pay attention?” Knowles continued “You did 16 kids, when you got to your 16th child, that’s when you realized it was a mistake?”  Kunzer told Fox 59 that as of Monday afternoon, the mistakenly injected students were doing well and were expected to all be released from the hospital by that evening Many had already gone home.  Community Health Network said in a statement obtained by The New York Post that they were “committed to patient safety” and “working closely with MSD of Lawrence Township to determine the cause of error and evaluate processes ”  “The safety of the students in our care is top priority,” the statement continued, noting that they consider it “a privilege to partner with schools including MSD of Lawrence Township ”

Leave a Reply

Your email address will not be published. Required fields are marked *